The contraceptive pill is the most common method used by women to prevent the emergence of pregnancy since it is easy to use and has high efficacy against unwanted pregnancies.
However, the contraceptive pill that gives hormonal alterations in the woman’s body, can cause some side effects that include:
1. Headache and nausea
Some premenstrual symptoms such as headaches, abdominal pain, and vomiting are common in the first week of use of the contraceptive pill due to significant hormonal alterations.
What to do: it is recommended to consult the gynecologist when these symptoms prevent the performance of daily activities or take more than three months to disappear. Since it may be necessary to alter the type of contraceptive.
2. Altered menstrual flow
There’s often a decrease amount and duration of bleeding during menstruation, as well as bleeding between each menstrual cycle. Especially in the use of low-dose contraceptives that make the uterine lining thinner and more fragile.
What to do: it may be necessary to take a contraceptive with a higher dose whenever intermenstrual bleeding or spotting arises with more than three menstrual cycles in a row.
3. Weight gain
Weight gain may arise when hormonal alterations caused by birth control pills increase the desire to eat. In addition to this, some contraceptives can also cause fluid retention due to the accumulation of sodium and potassium in body tissues, causing body weight gain.
What to do: a healthy and balanced diet must be maintained, as well as regular physical activity. However, when the woman suspects that she has fluid retention due to swelling of the legs. She should consult the gynecologist to change the birth control pill or take a diuretic medication.
4. Appearance of pimples
Although the contraceptive pill is often used as a treatment to prevent the onset of acne in adolescence. Some women who use a mini-medicine (tablets with progesterone only) may have an increase in the number of pimples in the first months of use.
What to do: When acne arises or worsens after the start of the contraceptive pill. It is advisable to inform the gynecologist. And if necessary, a dermatologist should be consulted. To adapt the treatment or start the use of creams to treat pimples.
5. Mood alterations
Mood disturbances arise mainly with prolonged use of the contraceptive pill with a high hormonal dose. Since high levels of estrogen and progestin can decrease the production of serotonin, a hormone that improves mood, and may increase the risk of depression.
What to do: it is recommended to consult the gynecologist to change the type of birth control pill or to start a different contraceptive method such as IUD or Diaphragm.
6. Decreased libido
The contraceptive pill can cause a decrease in libido due to the reduction of testosterone production in the body. However, this effect is more common in women with high levels of anxiety.
What to do: the gynecologist should be consulted to adjust the hormonal levels of the contraceptive pill or initiate hormonal replacement to avoid a decrease in libido.
7. Increased risk of thrombosis
Contraceptives can increase the risk of deep vein thrombosis when the woman has other cardiovascular risk factors. Such as high blood, diabetes, and high cholesterol, for example.
What to do: you should maintain a healthy diet and do regular physical activity, as well as regularly consult the general practitioner. To assess blood pressure, blood sugar level, and cholesterol to avoid the formation of blood clots that can cause deep vein thrombosis.
When should the contraceptive method change?
It is recommended to consult the gynecologist and evaluate the possibility of using another method to avoid unwanted pregnancy. Whenever side effects arise that prevent the performance of daily activities or when the symptoms take more than three months to disappear.